Article

Nephrotic state as a risk factor for developing posterior reversible encephalopathy syndrome in paediatric patients with nephrotic syndrome.

Department of Pediatric Nephrology, Tokyo Metropolitan Kiyose Children's Hospital, Tokyo, Japan.
Nephrology Dialysis Transplantation (Impact Factor: 3.37). 03/2008; 23(8):2531-6. DOI: 10.1093/ndt/gfn013
Source: PubMed

ABSTRACT Posterior reversible encephalopathy syndrome (PRES) is a distinctive and potentially serious complication of the nephrotic syndrome. The objective of the present study is to characterize the factors predisposing the development of PRES in paediatric patients with nephrotic syndrome.
We investigated paediatric patients with idiopathic nephrotic syndrome who developed PRES between 1999 and 2005 in our institution. Patients with steroid-sensitive nephrotic syndrome and those with steroid-resistant nephrotic syndrome that were proven to be idiopathic were eligible.
In total, seven patients ranging in age from 1.5 to 15.1 years old were analysed. At the onset of PRES, six of the seven patients were in a nephrotic state. Various degrees of acute renal insufficiency were shown in four patients. The re-administration of cyclosporine after the episodes of PRES was carried out in four patients. During the observation for 17-51 months after the re-administration, the recurrence of PRES did not develop in these patients.
The development of PRES occurred at the time of moderate to severe nephrotic state in most of our paediatric patients with nephrotic syndrome. Besides the administration of cyclosporine and having hypertension, there appear to be several additive factors predisposing the development of PRES in these patients, namely low serum albumin level, generalized oedema, increase in vascular permeability, unstable fluid status and renal insufficiency. The re-administration of cyclosporine to those patients with anamnesis of PRES may be considered after the management and close monitoring of these factors as well as hypertension.

0 Bookmarks
 · 
152 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Posterior reversible encephalopathy syndrome (PRES) is a clinico-radiological entity characterised by headache, seizures, visual disturbance, altered mental status and vasogenic oedema on neuro-imaging. We report a rare case of PRES in a 8-year-old female with Crohn's disease (CD) following Infliximab administration and colectomy. Clinical case reported including a review of current literature regarding PRES and Infliximab. This is one of several cases of PRES reported recently in proximity to Infliximab administration. Awareness of this rare condition in patients receiving immunosuppressive treatment is important to prevent poor outcomes for patients. The increasing number of these cases recognised in patients receiving Infliximab should be kept under close clinical surveillance due to the possibility of a link between the two.
    Journal of Crohn s and Colitis 12/2011; 5(6):623-7. · 3.39 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Posterior reversible encephalopathy syndrome (PRES) is characterized by variable associations of seizure activity, consciousness impairment, headaches, visual abnormalities, nausea/vomiting, and focal neurological signs. The PRES may occur in diverse situations. The findings on neuroimaging in PRES are often symmetric and predominate edema in the white matter of the brain areas perfused by the posterior brain circulation, which is reversible when the underlying cause is treated. We report the case of PRES in normotensive patient with hyponatremia.
    Journal of epilepsy research. 06/2014; 4(1):31-3.
  • [Show abstract] [Hide abstract]
    ABSTRACT: Recurrent posterior reversible encephalopathy syndrome (PRES) has not been reported in association with multi-system mitochondrial disorder (MID). In a 60-year-old HIV-negative, Caucasian female with short stature, double vision, struma, memory impairment, chronic renal failure requiring hemodialysis, seizures, intermittent atrial fibrillation, arterial hypertension, hyperlipidemia, anemia, hypacusis, tinnitus, and a daughter with multiple sclerosis, short stature and hypothyroidism; another daughter with schizophrenia, and a son who died from encephalopathy at age 3 months, an MID was suspected. At age 53 years, she experienced sudden, transient blindness for 2 days bilaterally during an episode of high blood pressure with complete recovery within 2 weeks. At age 60 years, a similar episode occurred. Four weeks later, she experienced a third PRES episode with high blood pressure, seizures, impaired consciousness and reversible blindness for 2 days. MRI at the second episode was indicative of a PRES, and MRI at the third episode additionally revealed occipital bleedings, acute embolic stroke and features indicating PRES. This case indicates that MID may be associated with recurrent PRES, triggered by recurrent episodes of high blood pressure. Whether high blood pressure was a manifestation of the MID or related to other causes remains speculative. PRES does not seem to be a primary but is rather a secondary manifestation of an MID.
    Blood pressure 06/2009; 18(3):126-9. · 1.26 Impact Factor

Full-text (2 Sources)

View
15 Downloads
Available from
May 19, 2014